Saturday, April 12, 2008

Clopidogrel rebound

When clopidogrel (Plavix) is stopped following a course of treatment for acute coronary syndrome, whether medically managed or with stent placement, cardiac events tend to cluster in the first 90 days after discontinuation according to a disturbing report in JAMA.

According to Medscape’s coverage of the study, the lead author commented that:

…there were two possibilities as to how to deal with it: keep the patient on clopidogrel for longer periods or taper the dose when stopping. "We need to study each of these possibilities to find out which one is best. But until we know for sure, physicians should discuss with each patient how they want to handle the situation after they have taken clopidogrel for a year after an ACS event. A patient who is doing well on clopidogrel, has no bleeding issues or other side effects, and can afford it may want to stay on the drug long term. If they want to come off the dug, then tapering the dose over a few weeks may be a good idea. Or perhaps the dose of aspirin could be doubled for a while. I can't recommend any of these things as we haven't got the data; they are just suggestions.”

1 comment:

Martin said...

The study is a retrospective cohort study. The results need confirmation from a RCT.
All the suggestions for action given are speculative